Alert archive / Alabama / Small Craft Advisories in 2023
Small Craft Advisory 8, NWS Mobile, AL
NWS Mobile, AL issued this small craft advisory at Feb 9, 2023, 2:09 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 2:09 AM CST (08:09 UTC)
- Expired
- Feb 9, 2023, 6:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Mobile, AL
The text
As transmitted.
846 WHUS74 KMOB 090809 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 209 AM CST Thu Feb 9 2023 GMZ670-675-091200- /O.NEW.KMOB.SC.Y.0008.230209T0809Z-230209T1200Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 209 AM CST Thu Feb 9 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...South winds near 20 kt with gusts up to 25 kt and seas 4 to 6 ft. * WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM and Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
789 WHUS74 KMOB 091156 MWWMOB URGENT - MARINE WEATHER MESSAGE National Weather Service Mobile AL 556 AM CST Thu Feb 9 2023 GMZ670-675-091300- /O.EXP.KMOB.SC.Y.0008.000000T0000Z-230209T1200Z/ Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 556 AM CST Thu Feb 9 2023 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... The strong winds which prompted the advisory have subsided, thus the Small Craft Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 11:27 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Feb 8, 11:27 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1127 PM CST Wed Feb 8 2023
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1118 PM CST Wed Feb 8 2023
A cold front approaching from the west moves slowly across the
forecast area during the period with southerly winds near 10 knots
switching to the northwest at 5 to 10 knots. An area of showers
and storms along and ahead of the front likewise progress slowly
eastward across the area, with rain lingering in the wake of the
front. Current IFR to MVFR conditions over southeast Mississippi
and extreme southwestern Alabama are expected to spread eastward
overnight, with predominately IFR to MVFR conditions for the rest
of the period. /29
&&
.PREV DISCUSSION... /issued 1044 PM CST Wed Feb 8 2023/
..New UPDATE...
UPDATE...
Issued at 1044 PM CST Wed Feb 8 2023
A large area of showers with a few embedded thunderstorms is
slowly progressing eastward across southeast LA and into central
MS will be making its way into southeast MS over the next hour.
Instability has been slowly decreasing as expected, but the
latest CAMS still indicate that a narrow corridor of MLCAPE up to
around 500 J/KG should progress into the area overnight into
early Thursday morning. Shear parameters will remain favorable to
support a localized damaging wind threat along the line although
instability looks to remain weak enough to keep the overall severe
weather potential marginal. Low level curvature to the flow and
associated 0-1 km SRH values between 200-250 m2/s2 will also keep
a low end/localized tornado threat in place across portions of
southeast MS and southwest AL overnight.
Heavy rainfall and localized flooding may become a concern
considering that some of the guidance continues to show a slowing
trend with the convective line overnight. Some of the latest CAMs
indicate that a narrow corridor of 2-3" of rain with localized
amounts around 4" may be possible across portions of southeast MS
and southwest AL along the line late tonight, and a localized
flash flood threat could materialize if heavy rains train or fall
over a short period of time. The overall flash flood threat should
remain localized given the dry antecedent conditions in place and
across our CWA, so will opt to message a limited flash flood
threat in local graphics/messaging tonight and will be monitoring
convective trends closely. /21
PREV DISCUSSION... /issued 632 PM CST Wed Feb 8 2023/
.New AVIATION...
AVIATION...
(00Z TAFS)
Issued at 612 PM CST Wed Feb 8 2023
Mostly starting off with VFR conditions across the forecast area
early this evening, but MVFR ceilings will likely develop over
portions of southeast MS, southwest AL and potentially coastal
portions of the western FL panhandle within the next 1-3 hours.
Isolated SHRA/TSRA will remain possible over the western CWA this
evening. We are still expecting an organized line of SHRA/TSRA
to move into southeast MS by around 04-05Z, then slowly translate
across the forecast area through the overnight and early Thursday
morning hours. Ceilings likely range from low end MVFR to IFR with
the line overnight into Thursday morning with potential for MVFR
to IFR ceilings to persist across central and eastern portions of
the area into Thursday afternoon. Visibility may become reduced in
heavy rain. Winds shift to the west/northwest late tonight into
early Thursday morning behind the passing cold front. /21
PREV DISCUSSION... /issued 414 PM CST Wed Feb 8 2023/
New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Thursday)
Issued at 350 PM CST Wed Feb 8 2023
Strong to severe storms are possible from mid-evening this evening
through at least Thursday morning; although, the threat for severe
weather may extend through the day on Thursday.
Surface observations are reporting temperatures mainly in the mid
to upper 70s at present, with some breezy conditions at the
immediate coast. Current radar indicates scattered showers and a
couple thunderstorms are moving over southeast Mississippi and
areas west. Some showers may develop over the border into Alabama
through the remainder of the afternoon. The main timeframe of
interest will be from mid-evening this evening through the day on
Thursday as a surface cold front approaches from the west. CAMs
are suggesting that a broken line of showers and storms will enter
our southeastern Mississippi counties by mid-evening, then
gradually make their way across the local area overnight through
Thursday.
An upper level shortwave trough will pivot northeast from Texas
this evening up over the Midwest by Thursday morning, becoming
negatively tilted as it does. Upper level dynamics (70-80 knot
upper jet and 40- 45 knot low level jet) associated with this look
to nose into the western portion of our area by mid to late
evening, then progress northeastward through Thursday afternoon.
However, the main surface cold front is not expected to enter our
western zones until late tonight into early Thursday morning.
Guidance shows this feature slowly making its way over the local
area on Thursday, stalling just east of the I-65 corridor by late
afternoon. Deep layer moisture will be on the increase through the
night as well, with model PWATs increasing from 1.1-1.4 inches
this afternoon to 1.5-1.8 inches late tonight into early Thursday
morning ahead of the cold front.
Bulk shear values shown by Hi-Res guidance looks to increase
through this evening and overnight as the cold front approaches
the region. By mid to late evening, shear values increase
(especially for areas west of I-65) to 35-40 knots and then even
further to around 45 knots or so by 09Z. Additionally, 0-1 km SRH
values increase from 150-200 m2/s2 during the mid-evening to
around 200 m2/s2 after midnight. So far, the upper dynamics,
surface front, shear, and moisture are all in place for severe
storms to develop this evening and overnight. The main question
then lies with the instability, as has been the trend so far this
season with overnight storms. Guidance is really pessimistic about
CAPE values over 500 J/kg overnight. Instability does creep up
during the day on Thursday though, with 800-1200 J/kg of MUCAPE
over coastal counties. Keep in mind, it really doesn't take a ton
of instability for severe storms to manifest in the Deep South;
therefore, this will be monitored as we go into tonight.
The main threats with any severe storms that do develop will be
damaging winds and a tornado or two. The Storm Prediction Center
has outlooked much of southeast Mississippi in a Slight Risk of
severe storms, with a Marginal Risk elsewhere. Make sure to have
multiple ways of receiving warning information, especially ones
that will wake you up at night! Additionally, with abundant deep
layer moisture, storms will be efficient rainfall producers
leading to heavy downpours in a short amount of time. Turn Around,
Don't Drown if you encounter a flooded road!
Lows tonight into Thursday morning will be warm, in the upper 50s
to lower 60s west of I-65 and in the lower to mid 60s east of
I-65. This is due to increased moisture and rain/storms overnight.
Highs on Thursday will then be cooler for most locations than they
were today. Highs in the mid 60s to around 70 degrees are
anticipated along and west of I-65 with lower to mid 70s east of
I-65. Lastly, the HIGH RISK of rip currents will continue through
Friday afternoon. /26
SHORT TERM...
(Thursday night through Saturday night)
Issued at 350 PM CST Wed Feb 8 2023
A positively tilted upper trof over the central states and Great
Lakes region advances slowly eastward through Saturday. On Friday
night the upper trof splits, with the northern portion progressing
into the extreme northeast states while the remaining portion
evolves into an upper low centered over the lower Mississippi
River valley through Saturday. A frontal boundary continue east
of I-65 and will exit the area through Friday morning. Will keep
likely to categorical pops along and east of I-65 for Thursday
night, then pops slowly taper by Friday evening to mostly slight
chance/chance as an overrunning flow in the wake of the front
gradually abates along with drier deep layer air gradually working
into the area. Will have mainly slight chance pops on Saturday
for the northern and eastern portions of the area as the upper low
passes by, then dry conditions follow Saturday night.
SBCAPE values of 250-750 J/kg may be possible mainly across Santa
Rosa, Okaloosa, and Covington counties mainly during Thursday
evening before shifting eastward out of the area. 0-3 km helicity
values are near 200 m2/s2 although 0-3 km bulk shear values look
limited and near 25 knots. Depending on if the higher end
instability is realized, there could be a potential for stronger
storms, possibly even a severe storm risk, during the evening
hours and this will need to be monitored. Lows Thursday night
range from the upper 40s to lower 50s along and west of I-65 with
lower to upper 50s east of I-65. Highs on Friday will be in the
lower to mid 60s. Lows Friday night range from the upper 30s
inland to the lower/mid 40s closer to the coast. Much colder
conditions will follow into the weekend, with high Saturday in the
upper 40s to mid 50s and lows overnight in the low to mid 30s.
A high risk of rip currents Thursday night will be followed by a
moderate risk for Friday and Friday night. /29 /22
LONG TERM...
(Sunday through Wednesday)
Issued at 350 PM CST Wed Feb 8 2023
The upper low over the region moves off into the western Atlantic
through Monday along with a surface ridge shifting eastward
across the forecast area. Meanwhile another upper trough advances
across the southwest states and northwestern Mexico on Monday,
then ejects towards the lower/mid Mississippi River valley on
Tuesday while a large scale upper trof begins to evolve over the
western CONUS. A surface low is anticipated to advance across much
of Texas Monday night then move to near Arkansas/Missouri on
Tuesday with a warm front lifting northward through the forecast
area during the day. Will have chance pops returning to the
forecast for Tuesday with this next system. At the moment,
instability looks to be rather limited but plenty of favorable
shear will be present and will need to monitor this upcoming
system. /29 /22
MARINE...
Issued at 350 PM CST Wed Feb 8 2023
Moderate southeast winds and building seas will persist as a cold
front approaches the marine area late tonight through Thursday.
Operators of small craft should exercise caution over the far
offshore Gulf waters tonight. The front will likely stall near the
coast by Thursday evening, then move south of area waters on
Friday. Moderate to strong offshore flow is expected in its wake
Friday through Saturday, then subside to be moderate through the
remainder of the weekend. Because of this, a Small Craft Advisory
may be needed by Saturday morning through Saturday night over the
Gulf waters. Light southeasterly flow is then anticipated to
redevelop by early next week. /26
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 62 68 53 62 44 52 34 59 / 80 80 50 40 30 20 10 0
Pensacola 65 72 58 65 47 54 39 60 / 30 80 80 70 40 30 10 0
Destin 64 71 61 69 50 58 42 62 / 10 70 90 80 50 30 10 0
Evergreen 62 70 50 61 42 52 33 59 / 50 90 60 50 40 30 10 0
Waynesboro 57 65 47 62 41 49 30 58 / 90 60 20 20 20 20 10 0
Camden 60 68 48 60 43 51 34 56 / 70 90 40 40 30 30 20 0
Crestview 61 74 55 67 45 57 35 62 / 20 80 80 80 50 30 10 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday afternoon for ALZ265-266.
FL...High Rip Current Risk through Friday afternoon for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Feb 9, 12:01 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
1201 AM CST Thu Feb 9 2023
MSZ078-090645-
Stone MS-
1201 AM CST Thu Feb 9 2023
...Strong thunderstorms will impact portions of Stone County through
1245 AM CST...
At 1201 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles west of
McHenry to 4 miles northeast of Diamondhead to 5 miles south of
Waveland. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3081 8934 3087 8888 3068 8888 3068 8924
3065 8924 3065 8934
TIME...MOT...LOC 0601Z 270DEG 43KT 3071 8936 3044 8932 3021 8937
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, Feb 9, 1:00 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
100 AM CST Thu Feb 9 2023
ALZ052-MSZ076-090745-
Washington AL-Greene MS-
100 AM CST Thu Feb 9 2023
...Strong thunderstorms will impact portions of western Washington
and central Greene Counties through 145 AM CST...
At 100 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles east of
Richton to 7 miles northwest of Leakesville to 8 miles east of
McLain. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chatom, Leakesville, Deer Park, Tibbie, State Line and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 8862 3144 8845 3150 8845 3160 8819
3147 8811 3125 8813 3104 8873 3116 8874
3133 8881
TIME...MOT...LOC 0700Z 238DEG 43KT 3131 8872 3122 8867 3111 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Feb 9, 1:12 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
112 AM CST Thu Feb 9 2023
ALZ052-261-263-MSZ076-079-090800-
Washington AL-Mobile Inland AL-Mobile Central AL-Greene MS-George MS-
112 AM CST Thu Feb 9 2023
...Strong thunderstorms will impact portions of northwestern Mobile,
southwestern Washington, eastern George and southeastern Greene
Counties through 200 AM CST...
At 111 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles south of
Leakesville to 3 miles southeast of Lucedale to 6 miles north of
Wade. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Citronelle, Lucedale, Chunchula, Gulfcrest, Semmes, Tanner Williams,
I65 And AL 158 and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3074 8841 3073 8868 3086 8866 3108 8866
3130 8804 3099 8804 3074 8810 3070 8841
TIME...MOT...LOC 0711Z 255DEG 31KT 3109 8856 3089 8856 3074 8860
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Feb 9, 1:46 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
146 AM CST Thu Feb 9 2023
ALZ059-261>266-FLZ201-090830-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Baldwin Inland AL-Escambia AL-Mobile Inland AL-Mobile Central AL-
Escambia Inland FL-
146 AM CST Thu Feb 9 2023
...Strong thunderstorms will impact portions of Mobile, Baldwin,
southwestern Escambia and northwestern Escambia Counties through 230
AM CST...
At 144 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southeast of
Citronelle to 4 miles southwest of Mobile Regional Airport to near
Petit Bois Island. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Bay Minette,
Atmore, Foley, Theodore, Chickasaw, Satsuma, Grand Bay, Robertsdale,
Citronelle, Bayou La Batre, Creola, Loxley, Chunchula, Stockton,
McCullough and Magnolia Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3030 8773 3075 8793 3067 8803 3073 8804
3075 8804 3025 8818 3025 8808 3023 8828
3025 8820 3026 8818 3036 8819 3039 8840
3071 8841 3114 8823 3119 8744 3026 8763
3022 8803
TIME...MOT...LOC 0744Z 264DEG 40KT 3105 8816 3063 8828 3025 8851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 1:00 AM CST | Special Weather Statement | MOB | Washington | 45 min |
| Feb 9, 1:37 AM CST | Special Marine Warning | MOB | 83 min | |
| Feb 9, 1:46 AM CST | Special Weather Statement | MOB | Baldwin, Mobile | 44 min |
| Feb 9, 2:29 AM CST | Special Weather Statement | MOB | Baldwin, Escambia | 46 min |
| Feb 9, 2:59 AM CST | Special Marine Warning | MOB | 30 min | |
| Feb 9, 12:01 AM CST | Special Weather Statement | MOB | Stone | 44 min |
| Feb 9, 12:15 AM CST | Severe Thunderstorm Warning | MOB | George, Perry, Stone | 45 min |
| Feb 9, 12:31 AM CST | Areal Flood Advisory | MOB | Perry, Stone | 3 hr |
| Feb 9, 12:47 AM CST | Severe Thunderstorm Warning | MOB | George, Greene | 28 min |
| Feb 9, 1:12 AM CST | Special Weather Statement | MOB | George | 48 min |
Nearby
Small Craft Advisories in Alabama, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.